How is mild diarrhea treated in Clostridium difficile (C diff) infection (CDI)?

Updated: Jul 25, 2019
  • Author: Faten N Aberra, MD, MSCE; Chief Editor: BS Anand, MD  more...
  • Print
Answer

Discontinuing antibiotic therapy may be the only treatment necessary for those with mild antibiotic-associated diarrhea without fever, abdominal pain, or leukocytosis. This conservative approach allows for the reconstitution of the normal colonic microflora and markedly reduces the risk of relapse. If ongoing antibiotic therapy is necessary, a treatment can be chosen that is less frequently associated with CDI, such as intravenous aminoglycosides, sulfonamides, macrolides, tetracycline, or vancomycin.

Patients with mild to moderate diarrhea or colitis, as defined by the absence of leukocytosis, acute kidney injury, fever, sepsis, or megacolon, should receive antibiotic therapy with oral metronidazole or oral vancomycin (in those who are intolerant to metronidazole) for 10-14 days. The Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases Society of America (IDSA) indicate that metronidazole (500 mg PO TID for 10-14 days) is the drug of choice in these patients. [5]

In a retrospective study of 300 patients, a low-dose regimen of oral vancomycin (< 500 mg/day) was as effective as a high-dose regimen (>500 mg/day) for the treatment of CDIs. Clinical improvement rates for the low- and high-dose regimens were 85% and 86%, respectively, at 72 hours and 93% and 96%, respectively, at the end of therapy/hospital discharge. Patients on the low vancomycin dose had lower in-hospital mortality rates (15% versus 23%) but higher C difficile –related hospital readmission rates (12% vs 5%). [56]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!